So we have an update regards the radiotherapy treatment my dad is due to receive. They have had the first consultation and a second is due to take place on Monday 14th which in turn will then give us a date for when my dad can start the next stage of his ongoing treatment.
I guess the first thing to reiterate at this point, as it is something the doctors have said, is that it is not a cure. The treatment is designed to give my dad more time and hold the cancer back. Having asked, the doctor did say that whilst the radiotherapy is not a cure, it is worth having.
It’s great news that the chemotherapy has shrunk the cancer significantly and that the radiotherapy option is now possible. As ever though there will be side effects to deal with. Some of which my dad has already incurred such as hair loss, tiredness and irritability.
Sickness could make a comeback and skin irritation is likely to occur which is strange as the chemo almost cured him of his psoriasis whereas the radiotherapy may well cause him to have itchy skin and rashes. So deodorants, perfumes, aftershaves and soaps are all off the list of things allowed; to be replaced with very carefully selected creams.
The main side effect though, which the doctors say will happen as a result of the intense treatment, is the shrinking of the oesophagus. In essence the rays that are designed to attack the cancer will affect the nodes that run between the lungs and oesophagus. As a result my dad will have to eat tepid food and drink only. The food will also need to be blended as eating solids will be difficult. On top of this, the food must be bland so no spices or anything exciting that may just add some flavour.
One final thing that may happen is that he will cough up blood at times.
I guess it’s all down to how well my dad responds as to the intensity of some of the side effects he will suffer from. You can understand why some people opt not to have treatment as side effects can be severe; returning us back to the ongoing consideration of ‘Quality of life vs Longevity’.
On Monday’s second consultation a full body x-ray will be carried out which will assist the doctors in attacking the cancer in the best way possible. The treatment is due to last for 5 days each week for 5 weeks in total. This will, no doubt take its toll on my family. Alan and Mum are doing a terrific job looking after my dad but if it hasn’t been stressful already then these 5 weeks are going to be tough on all of them. The hospital is realistically a 50 minute drive away. This drive will be done twice a day, 5 times a week for 5 weeks.
It’s a long way to travel, especially considering the heat is still going strong in south Spain, albeit it has relented slightly. There is then the parking to consider as the treatment will be held at Alzira hospital which is HUGE. Each treatment will last for about 15 minutes only which is annoying considering the journey time, plus there could be up to a 2 hours wait each time depending on how many patients are scheduled in each day for treatment. So it’s difficult to really predict how each day will look at this stage. I know they will be looking forward to the weekends though.
It’s also tough for my mum as I know she has been looking forward to the 27th September as this is the day they will celebrate 40 years as husband and wife. She is also missing her family and friends a lot. The support means more than people may realise. Being in a foreign country no matter how excellent the medical care is doesn’t always compensate for the proximity of a friend or ability to have a quick natter over the fence with someone you know and who cares about you.
As soon as I know when the treatment is due to start I will let you know. Monday’s consultation is just to assess the stage we are at and help the doctors target the cancer in the best way possible. It is not the start of the 5 week treatment process. I would guess it will start towards the beginning of October once the final Chemo session is done; I may be wrong though. They may decide to just drop the final session and hit him with this instead. Who knows….